Risk of road traffic accidents in patients discharged following treatment for psychotropic drug overdose: A self-controlled case series study in Australia
Background: Use of psychotropic drugs is known to impair driving and increase the risk of road traffic accidents. They are also the most common drugs taken in overdose in hospital-treated episodes of self-poisoning. Most patients who take psychotropic drug overdoses are discharged within 48 hours, while they still have possible subclinical drug effects. Objective: Using a self-controlled case series design, we aimed to determine whether patients with psychotropic drug overdose are at a higher risk of a traffic accident in the period following discharge compared with a control period not associated with hospital-treated drug overdose. Methodology: Using the New South Wales (NSW) Admitted Patient Data Collection (APDC) as the primary source, we retrieved 40845 hospital separation records dated between 1 July 2000 and 30 June 2008 (8 years) in patients aged 18-80 years admitted to a hospital in NSW following an intentional self-poisoning with a psychotropic drug (coded X61 or X62 as the International Classification of Diseases, 10th Edition, [ICD-10] external cause of injury). Of these, 33 459 hospital separations (i.e. discharges, transfers and deaths) involving 24 284 patients were considered eligible as the patients were discharged directly into the community where they could have driven a motor vehicle. We selected three separate post-admission periods (3 days, 1 week and 4 weeks), subtracted the number of inpatient days from each and calculated three separate post-discharge periods (immediate, intermediate and extended, respectively) for each episode of overdose. The control period was the duration of the study period where the individual was aged 18 years or older, excluding the total person-days in the post-discharge period/s and the index inpatient period/s. The APDC dataset was linked to the NSW Roads and Traffic Authority CrashLink dataset to identify any accidents in which each patient was involved as a motor-vehicle driver during the followup period. Incidence rate ratio (IRR) for matched post-discharge and control periods was found using random effects Poisson regression. Results: Seventy-two percent of the subjects were discharged within 2 days following their admission with overdose. Compared with the corresponding control periods the risk of a traffic accident was 3.5 times higher (IRR= 3.49; 95% CI 1.66, 7.33; p = 0.001) during the inirnediate, 1.9 times higher (IRR = 1.88; 95% CI 1.09, 3.25; p=0.023) during the intermediate and 1.6 times higher (IRR= 1.65; 95% CI 1.27, 2.15; p=0.0002) during the extended post-discharge period. Conclusions: Self-poisoning with psychotropic drugs is associated with a markedly increased risk of a traffic accident during the first few days following discharge. These findings raise clinical and medico-legal implications concerning fitness-to-drive during this period. The risk reduces with time but remains significantly elevated after 4 weeks post-overdose. Further research is necessary to find out the factors contributing to this ongoing risk
Dassanayake, T. L., Jones, A. L., Michie, P., Carter, G., McElduff, P., Stokes, B. J. & Whyte, I. (2012). Risk of road traffic accidents in patients discharged following treatment for psychotropic drug overdose: A self-controlled case series study in Australia. CNS Drugs, 26 (3), 269-276.